Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 164, NWS St. Louis, MO

May 12, 20114 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 12, 2011, 10:04 PM CDT for 4 counties in Missouri. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 10:04 PM CDT (03:04 UTC)
Expired
May 12, 2011, 11:00 PM CDT
In force
56 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 10:35 PM CDTTSTM WND DMGSteelville, MOMANY TREES REPORTED BLOWN DOWN SOUTH AND WEST OF STEEELVILLE. POWER OUTAGES REPORTED FROM TREES FALLING ON POWER LINES IN AND AROUND STEELVILLE. WINDOW BROKEN ON A HOME EAST OF STEELVILLE.
May 12, 10:40 PM CDTHAIL 0.757 S Bland, MOHAIL LASTED 8 MINUTES. GUSTY WINDS...NO DAMAGE.
May 12, 10:56 PM CDTHAIL 0.75Bourbon, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KLSX 130304
SVRLSX
MOC055-071-073-151-130400-
/O.NEW.KLSX.SV.W.0164.110513T0304Z-110513T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 1100 PM CDT

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF VIENNA...OR 12 MILES NORTHWEST OF ROLLA...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINN...STEELVILLE...CUBA...OWENSVILLE...BOURBON...SULLIVAN...
  FREEBURG...RICH FOUNTAIN...BLAND...MOUNT STERLING...LEASBURG...
  ROSEBUD...ARGYLE...KOELTZTOWN...CANAAN...OAK HILL...JAPAN AND ST.
  CLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3830 9207 3860 9172 3820 9110 3792 9109
      3791 9151 3793 9153 3815 9153 3816 9165
      3828 9165 3828 9204
TIME...MOT...LOC 0304Z 237DEG 27KT 3809 9192
WIND...HAIL 60MPH 1.00IN

$$

MILLER
1 follow-up statement
036 
WWUS53 KLSX 130328
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT THU MAY 12 2011

MOC055-071-073-151-130400-
/O.CON.KLSX.SV.W.0164.000000T0000Z-110513T0400Z/
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-OSAGE MO-
1028 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OSAGE...GASCONADE...SOUTHWESTERN FRANKLIN AND NORTHERN CRAWFORD
COUNTIES UNTIL 1100 PM CDT...

AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  WEAK ROTATION HAS BEEN NOTED
WITH THIS STORM. THIS STORM WAS LOCATED 10 MILES SOUTH OF BELLE...
OR 14 MILES NORTH OF ROLLA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  CUBA...STEELVILLE...OWENSVILLE...BOURBON...SULLIVAN...BLAND...MOUNT
  STERLING...LEASBURG...ROSEBUD...CANAAN...OAK HILL...JAPAN AND ST.
  CLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3860 9172 3820 9110 3792 9109 3791 9151
      3793 9153 3815 9153 3816 9165 3828 9165
      3828 9204 3830 9207
TIME...MOT...LOC 0327Z 249DEG 34KT 3815 9165
WIND...HAIL 60MPH 1.00IN

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:24 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 12, 6:24 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT THU MAY 12 2011

.DISCUSSION...
/243 PM CDT THU MAY 12 2011/

ONCE AGAIN FORECAST AREA REMAINS IN WARM SECTOR AHEAD OF NEXT
WEATHER SYSTEM. HOWEVER...DRIER AIR HAS MADE ITS WAY INTO REGION ON
BACKSIDE OF ACTIVITY THAT FIRED OVERNIGHT...SO ONLY SEEING VERY
ISOLATED ACTIVITY FIRING UP...MAINLY OVER SOUTHERN IL THIS
AFTERNOON. OTHERWISE...MAIN FORECAST ISSUE CONTINUES TO BE THE
SYSTEM THAT WILL APPROACH REGION LATE TONIGHT THROUGH FRIDAY.

FOR TONIGHT...BACKED OFF ON POPS THIS EVENING...ESPECIALLY FOR AREAS
ALONG AND EAST OF MISSISSIPPI RIVER...WITH SHOWERS AND THUNDERSTORMS
FIRING OVER WESTERN MO AS FIRST SPOKE OF ENERGY ASSOCIATED WITH
UPPER LOW ROTATES NORTHWARD INTO MO. THIS ACTIVITY TO INCREASE IN
COVERAGE AND SPREAD ACROSS FORECAST AREA AFTER 06Z. AS FOR
TEMPS...WILL BE ANOTHER MILD NIGHT WITH LOWS ONLY IN THE LOW TO MID
60S.

WILL SEE BETTER CHANCES OF SHOWERS AND THUNDERSTORMS ON FRIDAY AS
SYSTEM SLIDES THROUGH SOUTHERN MO...WITH WRAP AROUND SHOWERS AND
THUNDERSTORMS A GOOD BET...WITH IT GRADUALLY TAPERING OFF BY
SATURDAY. MODELS COMING INTO BETTER AGREEMENT WITH TIMING/
PLACEMENT OF UPPER LOW...THOUGH HAVE ISSUES WITH SFC LOW
POSITION...WENT WITH A BLEND. AS SYSTEM SLIDES THROUGH...TEMPS TO
DROP OFF WITH HIGHS ONLY IN THE LOW 70S FAR WEST TO AROUND 80 FAR
EAST ON FRIDAY...THEN ONLY RISE INTO THE UPPER 50S TO MID 60S ON
SATURDAY.

SHOULD CONTINUE TO SEE A BREAK IN PCPN BRIEFLY SATURDAY NIGHT...THEN
SEE A DECENT UPPER LEVEL SYSTEM ROTATE AROUND MAIN SYSTEM INTO
FORECAST AREA SUNDAY AND SUNDAY NIGHT. THIS WILL BRING IN A ROUND OF
SHOWERS SUNDAY AND SUNDAY NIGHT...BEFORE TAPERING OFF. TEMPS TO BE
RATHER COOL DURING THIS PERIOD...WITH UPPER 50S TO MID 60S SUNDAY
AND MONDAY...MODERATING A BIT FOR MIDWEEK NEXT WEEK...INTO THE MID
60S TO LOW 70S BY NEXT THURSDAY.

BYRD

&&

.AVIATION...
/622 PM CDT THU MAY 12 2011/

SEVERE THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST MISSOURI IN THE
LAST FEW HOURS AND WILL SPREAD NORTHEASTWARD IN CENTRAL MISSOURI
EARLY THIS EVENING...LIKELY AFFECT KCOU BETWEEN 01-03Z. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND WIND
GUSTS GREATER THAN 40KTS...IN ADDITION TO MVFR/IFR VSBYS/CIGS IN
VERY HEAVY RAINFALL. THUNDERSTORMS SHOULD DIMINISH LATER THIS
EVENING AND EXPECT MAINLY VFR CONDITIONS WITH SCATTERED SHOWERS
UNTIL LATE TONIGHT WHEN ANOTHER BAND OF SHRA/ISOLD TSRA IS LIKELY.
ANOTHER CHANCE OF THUNDERSTORMS WILL LIKELY DEVELOP NEAR THE
MISSISSIPPI RIVER AND MOVE EASTWARD ON FRIDAY AFTERNOON.

SPECIFICS FOR KSTL...EXPECT MAINLY DRY AND VFR CONDITIONS THIS
EVENING WITH BEST CHANCE FOR THUNDERSTORMS STAYING WEST OF THE
AIRPORT OVER CENTRAL MISSOURI. SEEING AN INCREASED CHANCE AROUND
12Z FOR SHOWERS...AND THEN AGAIN MID-LATE AFTERNOON ON FRIDAY WHEN
SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE AREA. EXPECT CIGS
TO BE GENERALLY IN THE LOWER VFR RANGE THOUGH THE DAY...BUT WILL
LIKELY FALL TO MVFR ON FRIDAY EVENING.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 12, 3:26 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT THU MAY 12 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
326 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS ACROSS
CENTRAL MISSOURI MAY BE SEVERE THIS EVENING...WHERE THERE IS A
SLIGHT RISK...CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO MISSOURI. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY ACROSS A PORTION OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS WHERE A FEW STORMS MAY
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY FOR
PARTS OF CENTRAL MISSOURI.

BYRD

In the hours before

Local storm report, May 12, 7:44 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     CALIFORNIA              38.63N  92.57W
05/12/2011                   MONITEAU           MO   TRAINED SPOTTER

            LARGE TREE DOWN NORTH SIDE OF CALIFORNIA...TREE TOOK
            OUT POWER LINES.

&&

CARNEY
Local storm report, May 12, 7:45 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     4 NNE ASHLAND           38.83N  92.22W
05/12/2011  M64 MPH          BOONE              MO   ASOS

            GUST TO 56 KNOTS... 64 MPH.

&&

KARLZ
Local storm report, May 12, 7:50 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     COLUMBIA                38.95N  92.33W
05/12/2011  M59 MPH          BOONE              MO   MESONET

            JEFFERSON FARM AND GARDENS

&&

KARLZ
Local storm report, May 12, 7:53 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             COLUMBIA                38.95N  92.33W
05/12/2011  M0.25 INCH       BOONE              MO   EMERGENCY MNGR

            ON THE BUSINESS LOOP... VFW HALL.

&&

KARLZ
Local storm report, May 12, 8:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
833 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             JEFFERSON CITY          38.57N  92.19W
05/12/2011  E0.25 INCH       COLE               MO   TRAINED SPOTTER

&&

DYE
Local storm report, May 12, 9:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
939 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             LINN                    38.48N  91.84W
05/12/2011  M0.25 INCH       OSAGE              MO   TRAINED SPOTTER

&&

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:43 PM CDTSevere Thunderstorm WarningLSXBoone47 min
May 12, 7:51 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway24 min
May 12, 7:56 PM CDTSevere Thunderstorm WarningLSXCole49 min
May 12, 8:13 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Shelby47 min
May 12, 8:41 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby49 min
May 12, 10:50 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Jefferson, Washington40 min
May 13, 10:27 AM CDTRiver Flood WarningLSXOsage6 hr
May 13, 2:04 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington41 min
May 13, 2:39 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington51 min
May 13, 3:05 PM CDTTornado WarningLSXSainte Genevieve, Saint Francois20 min
May 13, 4:23 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve23 min
May 13, 4:26 PM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.